Ask a doctor

Hypo-pigmentation After Fraxel Repair

I am 12 weeks post fraxel repair and still dealing with hyper-pigmentation issues that are slowly getting better. I recently got another opinion from another PS that is very experienced with CO2 lasers. I was there for another reason, so he was looking at my face with make-up; but, he said it looked like I was still dealing with some prolonged erythema and that the erythema could possibly lead to hypo-pigmentation. I understand that hypo-pigmentation is usually permanent. I am using Triluma for the hyper-pigmentation which tends to make my face more red. I'm so confused at this point. I do have some white patches that have been visible since the day after my treatment. I assumed they were areas that were skipped and never considered that they could be hypo-pigmented. Can hypo-pigmentation come on that fast? Should I lay off the Triluma until all of the redness goes away and then deal with the darker spots? While in the waiting room they had the Reliant video playing and it made my cringe. Their claims of "a few days of redness and no reports of delayed onset hypo-pigmentation" are ridiculous. There is no doubt I had some great improvement in some areas of my skin, but I feel like I traded them for other issues. I feel lucky that I didn't have more damage than I did.

Doctor Answers (4)

The real story about Fraxel Re:pair

+11

You have just found out the greatest lie in laser surgery and one that is unfortunately perpetrated by the laser companies to physicians and from physicians to patients. It makes me mad as well when I see the laser information that states recovery is that quick.

It simply isn't that quick if the physician does the laser with the goal of improving your wrinkles. If the recovery time is short, the results will be as well. So, hopefully your results will be good since you are experiencing ongoing redness. On the other hand, management of the problems after a laser procedure can be quite challenging and that is why, as a dermatologist, I feel that laser procedures are best performed by dermatologists rather than other specialties. But, as a proviso, I also think that the dermatologist actually needs to be the one in their office that is actually doing the procedure as many of them pass it off to a PA or nurse.

The summary of this question is: buyer beware! Laser companies that promote lies about their equipment and recovery times won't get repeat business so it is important for the physicians to check out claims like this and go over a 'real' timetable of recovery with the patient before the procedure rather than waiting to see if the patient realizes that what they were told bears no resemblance to what actually occurs.


Omaha Dermatologist
4.5 out of 5 stars 18 reviews

Prolonged inflammation can lead to pigment changes

+6

To really answer this question, I'd need more information about your skin type and the settings used for your Re:pair treatment. In general, the healing time for an aggressive Re:pair will be weeks and not days. The redness can last for 2-3 weeks routinely, but if it persists beyond that, the risk of prolonged complications exist. The Triluma is only good for HYPERpigmentation, and the tretinoin may be adding to the redness. I'd discuss the possible need for a very brief course of corticosteroid cream to act as an anti-inflammatory. Perhaps also a course of sub antimicrobial doxycycline and oral nicomide may be beneficial. Definitely see a dermatologist well versed in these pearls to treat resurfacing complications. Good luck.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Hypo-pigmentation takes time to show

+4

Hi c,

The area that you noticed immediately after your Fraxel re:pair treatment was likely undertreated as you suspected. Hypo-pigmentation takes some time to develop, at least enough time for the redness from the treatment to go away.

Certainly seek the advice of your treating physician regarding Triluma, but if it is making your skin more red, 12 weeks after your treatment, stopping should be considered when you have that discussion. Continued redness is a sign of inflammation. Discuss with your physician what you can do to decrease your inflammatory response. This may involve a steroid cream and or shot. Biafine ointment also helps reduce redness.

I have not seen prolonged erythema lead to hypo-pigmentation with Fraxel re:pair. I hope that your concerns resolve quickly and completely, please keep us informed. Be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Hypopigmentation, Hyperpigmentation of the Face; Uneven Pigmentation from laser or scar

+2

Permanent hypopigmentation is generally caused by irreversible damage to the melanocytes. This can occur as a result of an aggressive immune response or scarring. Inflammation generally causes a stimulation of melanocytes causing hyperpigmentation. Inflammation releases many cell mediators that act to stimulate cell response.

In the case of hypopigmentation after laser treatment, it is conceivable that the laser caused considerable damage to the melanocytes, but this is highly unlikely. A more likely scenario is that the resulting inflammation and post-inflammatory pigmentation caused by the Fraxel actually unearthed damaged skin or even scar that was not apparent to you prior to treatment.

The goal would be to reestablish an even skin tone. The best thing to do at this point would be to conservatively manage the skin without topical or laser treatments and consult with an experienced physican who is an expert in the physiology and cosmetic treatment of skin pigmentation.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.